Print This Page

Medicine Triggers Musical Hallucinations

  • Currently 4.1/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.1/5 (8 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I read in your column a while back that a person heard music after taking the antidepressant amitriptyline. My urologist prescribed a similar drug (imipramine) for a mild urinary problem. After a few days, I too started hearing music. My music was a wonderful male chorus each evening. After I pinned the music down to that antidepressant drug I quit taking it. I did miss that wonderful male chorus, though!

A. Drug-induced auditory hallucinations are rare but documented in the medical literature. The person you refer to taking amitriptyline reported: “I hear music all day, both classical and rap.” When the drug was discontinued the music faded away.

One person taking an antidepressant heard a full orchestra playing dramatic classical music: “The final straw came when I was riding my motorcycle (not a quiet machine) and couldn't hear the sound of the engine and wind over the orchestra playing in my head! I took myself off the antidepressant, and the hallucinations disappeared.”

  • Currently 4.1/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.1/5 (8 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

7 Comments

| Leave a comment

I read your article "Medicine triggers musical phantoms" and I too have a vocalist that has taken over my left ear 24 hours 7 days. My doctor said it is Tinnitus and he tried a anti-biotic but I had no infection. The recording sounds like a tenor or classical type opera singer with high and low pitches that are not distinguishable or clear enough.

It started about three weeks ago and now I have to stuff my left ear with cotton gauze to keep the sound as low as possible. It is more active when I finish eating. I sleep on my left ear and it stays quiet during the night when I get about six hours sleep. I am taking Norvasc l 5mg replaced by the generic Amlodipine one a day, plus Cumendin generic Warfarin 2.5 mg. My question is, "Since these medications are not listed in your column can they be the cause of the Tinnitus as I have been taking them since 2003."

I am currently reading a very interesting book on this subject, Musicophilia - tales of music & the brain - by Oliver Sachs. Highly recommended if anyone is seeking further information...

I have been experiencing musical hallucinations intermittently over a number of years. I am a well educated, intelligent middle age woman and am a clinical social worker. Initially I thought that these musical hallucinations were caused by prolonged stress in my professional life, as they would tend to disappear when the stress let up.

However, lately I have noticed that they seem to occur with episodes of tinnitis, that irritating but common hissing in the ear. I have consulted with several doctors, had a battery of tests and have been told there were no abnormalities in my brain.
I recently read that these musical hallucinations may be a form of tinnitis but I have not found anything more on it.

I have taken amitrptyline in the past for pain management (fibromyalgia) and recently started it again for same. I have heard Michael Jackson, Phil Collins, and Paul MC Cartney in that ipod in my brain, as well as America the Beautiful and many Christmas songs. Even as I write this, I can hear what sounds like a men's chorus chanting Oh God with a drumroll.

It is driving me crazy as you can imagine. I don't find putting anything on in the background such as other music helps. Even though it is a great relief to be reading this column and seeing the exact same things with others, I find it embarrassing to talk about with most people. I hope my posting will also help others find they are not alone!

I am so happy to read this! I thought I was just nuts because I frequently hear, albeit lovely, a Gregorian chant at bedtime. Initially, I blamed it on my neighbors but I soon discovered that even with my fingers stuck in my ears I still hear it. I tried listening to music via ear-phones but that didn't work. I find that it's the loudest and most bothersome when I am overly-tired or if I have consumed too much sugar and caffeine during the day.

I experienced music from the 70's playing in my head after starting Paxil, but it only lasted for a few days.

I, too, have musical hallucinations 24/7 since February. I hear what sounds like Monks chanting, and sometimes America The Beautiful, but don't think there are any words. I have been on Sertraline (generic form of Zoloft) for about a year and a half because my husband has Alzheimer's, and that is very stressful. The doctor just says it is Tinnitis, but offers no help.

I wear hearing aids but the sound/volume does not change whether they are in or out. The chanting is pretty, always with me, but tiring. I wake up with a buzzing noise and then that goes into the chanting. Any clues???

This is awfully late for this thread, but years ago I heard "Faint music" seemingly from the condo above me no one was there. It stopped, and I forgot about it. I was taking Imipramine. I did complain to the condo management about it!

Very recently, my Dr. Added, Mirtazapine to the Wellbutrin and Effor I been on for a year or more. Two night ago I played two songs by The Clash, an old band, and 2 obscure songs. I had my headphones on for at least most of the time. An hour later I heard the first song I played coming softly from upstairs, and a while later the second. On "endless loops" it seemed. Too faint to be bothersome. I thought someone upstairs wanted to meet me! LOL. But no one is living there. Yesterday, I was singing a song I liked in college. Most in my car but a little in my condo. Hours later lying in bed it started playing softly. BUT THEN I saw the light. I put fingers firmly in each ear, tried not to move them to not make noise, as you've probably guessed, I heard the same song, playing softly. This drug has produced, not annoying (yet), a tape recorder type of audio hallucinations in my brain.

The web is great, I will talk to my doctor tomorrow, but it sounds rare enough do that HE might not of heard of it.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.